CSN Login
Members Online: 27

Hair loss after HT and RT and regain. . .

csnuser
Posts: 5
Joined: Feb 2012

At 52 years old, Feb, 2010 diagnosed with PSA of 143 and Gleason score of 8.5.

Feb, 2010, Started HT, noticed hair growth on head but hair loss on arms and legs
Finger joints are stiff and difficult to open and close, hot flashes often.

Apr, 2010, PSA zero

Oct, 2010, started RT ended at Dec, 2010 with 44 session.
Continue taking Hormone Therapy, combination of Casodex 50mg and Elligard 45mg as of today,
doc says I will be taking till Oct, 2012.

Had kidney stone on June, 2011 and Gallbladder removed on Jan, 2012.

About month ago, start seeing hair growth on legs, and the hair growth still on head.
Less frequent hot flashes now and fingers are not stiff anymore.

Jun, 2011 shows no metastatic bone disease using DEXA scan.

Dec, 2011, PSA zero, Testosterone free 0.4pg/mL, testosterone Total, LCMSMS 3ng/dL

The question is the growth of hair on legs is indication of HT not working or not too effective anymore?

Does anybody have similar problems?

VascodaGama's picture
VascodaGama
Posts: 1515
Joined: Nov 2010

You can check for your HT effectiveness through a testosterone test together with a PSA test (influence of hypogonadism on cancer). For hair growth you can try to get a DHT test. High levels could be related to hair loss.

Your long period on HT (ADT2) may have caused you hypogonadism symptoms which would include a part of the traditional hot-flashes, etc., a perception of some hair loss. Lesser testosterone could influence the “demand” by the cancer of higher levels of dihydrotestosterone in your body (active androgen glands), which presence is regarded by some doctor as a reason for hair loss. On the contrary, patients that follow a triple blockade (ADT3) protocol in hormonal treatment, adding a third drug (5-ARI) such as Avodart or Finasteride, will have their dihydrotestosterone levels “cut-down”, which results are a perception of hair growth.
This fact is more predominant when guys have given up with the “heavy-duty” drugs of LHRH agonists (ex: Eligard) and antiandrogens (ex: Casodex).

In any case, only through tests can one be sure of the effectiveness of the treatment.
You do not share more info on your case (chronology of PSA tests), but I would recommend you to discuss the matter with your doctor in regards to bone health subjecting to a DEXA scan now. HT typically influences bone loss which may require you to start taking a bisphosphonate.
Hypogonadism may cause heart health problem and diabetes. Check your lipids regularly.

Welcome to the board.

VGama

csnuser
Posts: 5
Joined: Feb 2012

Updated with more info,
June, 2011 Dexa bone scan shows no metastatic bone disease and
Dec, 2011 zero testosterone.

VascodaGama's picture
VascodaGama
Posts: 1515
Joined: Nov 2010

You are the first person reporting “testosterone zero” I have read.
It is common for guys on HT with double blockade to get their testosterone levels between 0.10 to 0.20.ng/ml (normal levels are between 2.50 to 8.50 and castrate levels are below 0.30ng/ml).
That zero means that the drugs are highly effective in your system.

DEXA (dual emission X-ray absorptiometry) is a test for bone loss giving you information on any osteoporosis/osteopenia.
http://www.nhs.uk/conditions/DEXA-scan/Pages/Introduction.aspx

A bone scintigraphy scan may have been what you did to check for metastases in bone. The negative result is good news in your diagnosis.
http://www.cancer.gov/cancertopics/pdq/treatment/prostate/Patient/page2

You may ask your doctor to get you a DHT test and a bone densitometry scan (DEXA) for your continuing check-up.

The best to you.
VG

csnuser
Posts: 5
Joined: Feb 2012

Let me clarify on that. . .

Dec, 2011, PSA zero, Testosterone free 0.4pg/mL, testosterone Total, LCMSMS 3ng/dL

VascodaGama's picture
VascodaGama
Posts: 1515
Joined: Nov 2010

The total testosterone is enough to check to evaluate the treatment. Yours is 3ng/dL (0.03 ng/ml) which is very good.

VG

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network